Cutaneous Reactions to Non-steroidal Anti-inflammatory Drugs

October 2011 | Volume 10 | Issue 10 | Original Article | 1160 | Copyright © 2011

Abstract

We retrospectively reviewed the records of 195 patients with suspected cutaneous reactions from NSAIDs. Two hundred and six different non-steroidal anti-inflammatory drugs (NSAIDs) were suspected of causing cutaneous reactions, and the most frequent suspected causative NSAID was ibuprofen (25.7%). Angioedema and/or urticaria were the most frequent cutaneous reactions (54.4%), and the foremost suspected causative drug for these reactions was ibuprofen. The second most frequently found cutaneous reaction was maculopapular eruption (26.2%), and celecoxib was the most commonly suspected causative NSAID for it. The primary suspected NSAIDs causing fixed drug eruption were in enolic acid group. Furthermore, drug hypersensitivity syndrome was diagnosed in five patients, and Stevens-Johnson syndrome and toxic epidermal necrolysis were detected in five patients. J Drugs Dermatol. 2011;10(10):1160-1167.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Non-steroidal anti-inflammatory drugs (NSAIDs) are widely prescribed, over-the-counter drugs that have analgesic, anti-inflammatory, antipyretic, and anti-platelet properties.1 Today, potential indications for NSAIDs include the prevention of colon cancer2,3 and Alzheimer's disease. 4,5,6 However, the increasing use of NSAIDs has produced a number of adverse effects, including cutaneous reactions.

NSAIDs principal mechanism of action is the inhibition of prostaglandin production through the blockade of cyclo-oxygenase (COX) enzymes.7 There are at least two isoforms of COX—COX-1 and COX-2. COX-1 is expressed under physiologic conditions in almost all tissues, including gut, respiratory, kidney, endothelial cells, and platelets, and it is highly inducible by pro-inflammatory mediators such as cytokines and growth factors. COX-2 is concentrated in inflammatory cells, and it has a 60% homology with COX-1.1,8

Conventional NSAIDs are nonspecific COX inhibitors, but they are more potent inhibitors of COX-1 than COX-2. Conversely, the new selective COX-2 inhibitors are potent and specific inhibitors of the COX-2 enzyme.9 Acetaminophen (paracetamol), the most commonly used antipyretic drug, is also an inhibitor of prostaglandin synthesis,10 and some authors suggest that it is a weak COX inhibitor,11 but it is not an NSAID because it possesses almost no anti-inflammatory effects.

The most commonly reported cutaneous reactions to NSAIDs are angioedema and urticaria,12 and two different pathways have been identified in their NSAID-induced pathogenesis. The first is an immediate hypersensitivity reaction or “allergic reaction” to specific NSAIDs mediated through the IgE pathway.1 In the second, “pseudoallergic” cutaneous reactions occur because NSAID COX-1 inhibition results in a decrease of prostaglandin E2, which prevents mast and basophil cells from releasing histamine.13,14 In addition, this blockade results in the shunting of arachidonic acid metabolism toward the 5-lipoxygenase pathway, and causes the increased production and release of cysteinyl leukotrienes, which are involved in the inflammatory cascade.15

The prevalence of urticaria and/or angioedema from NSAIDs in the general population has been reported to be 0.1 percent to 3.0 percent.13,16 Predisposing factors for NSAID-induced urticaria and angioedema include a history of atopy, female sex, young adulthood, and chronic urticaria.17,18 Strom et al. also reported that the use of NSAIDs for the treatment of acute pain increases the rate of cutaneous reactions.19

↑ back to top


Related Articles